Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 70, NWS Shreveport, LA

September 17, 2009Union County, Arkansas

NWS Shreveport, LA issued this flash flood warning at Sep 17, 2009, 11:48 AM CDT for Union County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 17, 2009, 11:48 AM CDT (16:48 UTC)
Expired
Sep 17, 2009, 3:45 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

County Union County, AR

The radar

The Shreveport radar (KSHV), 161 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 4.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 210 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
210 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 171648
FFWSHV
ARC139-172045-
/O.NEW.KSHV.FF.W.0070.090917T1648Z-090917T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1148 AM CDT THU SEP 17 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN SOUTH CENTRAL ARKANSAS...
  THIS INCLUDES THE CITIES OF...SMACKOVER...NORPHLET...JUNCTION
  CITY...HUTTIG...EL DORADO...

* UNTIL 345 PM CDT

* AT 1141 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  VERY HEAVY RAIN FROM CLUSTERS OF SHOWERS AND THUNDERSTORMS 
  COVERING MUCH OF UNION COUNTY.  DOPPLER RADAR SHOWED THE HEAVIEST 
  RAINFALL OCCURRING IN AN AREA FROM LISBON TO LOCKHART...AND FROM 
  JUST EAST OF EL DORADO TO AURELLE.  THE CLUSTERS OF SHOWERS AND 
  STORMS ARE EXPECTED TO MOVE REPEATEDLY OVER THE SAME AREA...AND 
  PRODUCE RAINFALL AMOUNTS IN EXCESS OF 2 INCHES PER HOUR.  THE 
  SHOWERS AND STORMS WERE MOVING TO THE NORTHWEST AT 5 TO 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  LAWSON...WESSON...CALION...LISBON AND MOUNT HOLLY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.  TURN AROUND...DONT DROWN.

&&

LAT...LON 3301 9213 3302 9298 3338 9297 3339 9275
      3337 9265 3338 9256 3333 9251 3333 9245
      3328 9242 3330 9233 3327 9230 3326 9222
      3321 9221 3321 9217 3317 9216 3316 9210
      3309 9213 3302 9206

$$

D. BUTTS
1 follow-up statement
000 
WGUS74 KSHV 172035
FFSSHV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
335 PM CDT THU SEP 17 2009

ARC139-172045-
/O.CON.KSHV.FF.W.0070.000000T0000Z-090917T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UNION AR-
335 PM CDT THU SEP 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR UNION
COUNTY...

PERIODS OF MODERATE TO BRIEF...HEAVY RAINFALL WILL CONTINUE ACROSS 
THE COUNTY THIS AFTERNOON. THESE STORMS HAVE A HISTORY OF PRODUCING 
VERY HEAVY RAINFALL RATES APPROACHING ONE INCH PER HOUR. AT THE 
PRESENT TIME...THERE WAS NO FLASH FLOODING OCCURRING ACROSS THE 
COUNTY...THEREFORE THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE 
AT 345 PM CDT. IF TRAINING OF STORMS DEVELOP ACROSS THE COUNTY LATER 
TODAY...FURTHER WARNINGS MAY HAVE TO BE ISSUED. 

LAT...LON 3301 9213 3302 9298 3338 9297 3339 9275
      3337 9265 3338 9256 3333 9251 3333 9245
      3328 9242 3330 9233 3327 9230 3326 9222
      3321 9221 3321 9217 3317 9216 3316 9210
      3309 9213 3302 9206

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 11:02 AM CDT, 46 minutes earlier.

Area forecast discussion, Sep 17, 11:02 AM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1102 AM CDT THU SEP 17 2009

.DISCUSSION...
MADE A COUPLE OR FEW DEGREE CHANGES TO HIGH GRID...COOLING TEMPS
OVER THE NORTH AND WEST WITH AN UPTICK OVER THE SE. MOST OF AREA
IS CLOUDY ATTM WITH SOME BREAKS OVER I-30 AND ESP. THE SE CORNER.
SFC LOW HAS FILLED A BIT AND IS JUST NW OF LUFKIN WITH THE UPPER
LOW NEARBY AS WELL. NO MAJOR CHANGES TO OTHER SHORT TERM GRIDS NEEDED.
AWAITING NEW GUIDANCE FOR ANY CHANGES TO FLASH FLOOD WATCH AREA.
CONSIDER ADDING A FEW PARISHES OVER NORTH LA IN LIGHT OF 6 HR
TOTALS AND NEW DEVELOPMENT OVER N CEN LA. THE CURRENT FFA PRODUCT
EXPIRES AT 1730 AND WILL REISSUE BY THEN WITH AN EXTENSION LIKELY
INTO THE OVERNIGHT UNLESS WE SEE SOMETHING NEW IN 12Z RUN. NEW
TEXT PRODUCTS ON THE WAY. /24/

&&

.AVIATION...
BANDS OF SHRA/TSRA CONTINUE PIVOTING AROUND THE STACKED STACKED LOW
IN E TX THIS MORNING.  IN GENERAL...NO SIGNIFICANT CHANGE IN THE
OVERALL WEATHER PATTERN IS ANTICIPATED THROUGH 18/1800 UTC.  THE
LOWS ARE EXPECTED TO SLOWLY MEANDER NEAR THE FORECAST AREA OVER THE
NEXT 24 HOURS...WITH THE GREATEST FOCUS OF PRECIPITATION SLOWLY
SHIFTING TO E TERMINALS.  WIDESPREAD MVFR/IFR FLIGHT CATEGORIES ARE
FORECAST AT AREA AIRPORTS...WITH LOW CIGS/VSBYS /ESPECIALLY IN RA
AREAS/ POSSIBLY REDUCING FLIGHT CATEGORIES TO LIFR.  /D. BUTTS/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  72  84  70  84 /  70  40  50  30  20
MLU  83  72  85  69  85 /  80  50  60  40  30
DEQ  77  70  80  67  85 /  80  50  60  40  30
TXK  78  70  80  67  84 /  80  50  60  40  30
ELD  77  71  81  67  83 /  80  50  60  40  30
TYR  79  70  83  68  84 /  70  40  50  30  20
GGG  79  71  83  68  85 /  70  40  50  30  20
LFK  80  70  85  69  85 /  60  40  50  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: LAZ006-014-021.

OK...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: OKZ077.

TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
     FOLLOWING ZONES: TXZ096-097.

&&

24/21
Hazardous weather outlook, Sep 17, 5:37 AM CDT, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
537 AM CDT THU SEP 17 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-171800-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
537 AM CDT THU SEP 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO LINGER OVER
THE FOUR STATE REGION THROUGH TONIGHT. WIDESPREAD SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE. THE GREATEST RAINFALL
AMOUNTS WILL OCCUR ACROSS SOUTHWEST ARKANSAS...NORTHEAST TEXAS...
SOUTHEAST OKLAHOMA AND NORTH CENTRAL LOUISIANA...WHERE AMOUNTS
NEAR 2 INCHES AND ISOLATED AMOUNTS OF 4 INCHES ARE EXPECTED.
SINCE HEAVY RAINFALL HAS FALLEN ACROSS THESE AREAS OVER THE LAST
SEVERAL DAYS...IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL TO CAUSE
FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

STRONG THUNDERSTORMS ARE EXPECTED TUESDAY AS A COLD FRONT MOVES
INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED FOR FLOODING TODAY.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 1:13 AM CDTAreal Flood AdvisorySHVUnion3 hr
Sep 17, 3:58 AM CDTAreal Flood AdvisorySHVLittle River, Sevier2 hr
Sep 17, 11:03 AM CDTAreal Flood AdvisorySHVUnion117 min

Nearby

Flash Flood Warnings in Arkansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.